Wisconsin, 2014

Hail in Wisconsin, June 29, 2014

June 29, 2014 · NWS GRB · 1 event in 1 county or zone

Thunderstorms that moved from northwest Wisconsin produced large hail in Vilas County as they continued into Upper Michigan.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms that moved from northwest Wisconsin produced large hail in Vilas County as they continued into Upper Michigan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jun 29, 5:16 PM CST, 2 hours 14 minutes earlier.

Area forecast discussion, Jun 29, 5:16 PM CST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
616 PM CDT SUN JUN 29 2014

UPDATED AVIATION PORTION FOR 00Z TAF ISSUANCE

.SHORT TERM...TONIGHT AND MONDAY
ISSUED AT 238 PM CDT SUN JUN 29 2014

THE LATEST RAP ANALYSIS AND SATELLITE/RADAR IMAGERY SHOW AN UPPER
LEVEL LOW SPINNING OVER LAKE WINNIPEG AND AN OCCLUDED FRONT BOWING
SOUTHWARD ACROSS MINNESOTA AND INTO NORTHWEST IOWA.  AHEAD OF THIS
BOUNDARY IN A REGION OF MID-LEVEL CONVERGENCE...CLUSTERS OF SHOWERS
AND THUNDERSTORMS ARE MOVING ENE OVER NORTHERN IOWA.  STORM MOTION
WOULD TAKE THE NORTHERN EDGE OF THIS CLUSTER OVER WAUSHARA AND
WINNEBAGO COUNTIES AFTER 4 PM IF THEY HOLD TOGETHER...WHICH IS NOT A
SURE BET.  NOT EXPECTING ANYTHING SEVERE BY THE TIME THESE STORMS
ARRIVE.  MEANWHILE FURTHER NORTH...SHORTWAVE ACTIVITY IS RIDING
WITHIN THE LEFT EXIT REGION OF A 90+ KT JET STREAK WHICH IS PUNCHING
INTO SOUTHERN MINNESOTA.  A FEW SUPERCELLS DEVELOPED OVER NORTHWEST
WISCONSIN FROM THIS SHORTWAVE...ONE WHICH PROMPTED A SVR TSTORM
WARNING. ANOTHER WEAK IMPULSE IS UPSTREAM OVER CENTRAL
MINNESOTA...WHICH IS PROGGED TO ARRIVE LATER THIS AFTERNOON OVER N-C
WISCONSIN.  WITH FURTHER DESTABILIZATION EXPECTED AHEAD OF THE
OCCLUDED FRONT ACROSS THE NORTH...A FEW STORMS COULD FIRE AFTER
22Z.  IF STORMS DEVELOP...DAMAGING WINDS AND LARGE HAIL WILL BE
POSSIBLE DUE TO THE STRONG WIND FIELDS ALOFT.  CONVECTION TRENDS ARE
THE MAIN FORECAST CONCERN.

TONIGHT...RATHER COMPLEX FORECAST TONIGHT THAT CONTINUES RIGHT INTO
MONDAY.  CONVECTION OVER NORTHERN IOWA WILL BE HEADING TOWARDS THE
ROUTE 21 CORRIDOR EARLY THIS EVENING.  OTHERWISE...A BEEFY 100 KT
JET STREAK WILL RESIDE FROM SOUTH DAKOTA TO SOUTHERN
WISCONSIN...PLACING THE LEFT FRONT QUAD ACROSS THE NORTHERN PART OF
THE BADGER STATE AT THE START OF THE EVENING.  SHORTWAVE ACTIVITY
ROUNDING THE BASE OF THE UPPER LOW POSITIONED OVER LAKE WINNIPEG
WILL BE SWINGING THROUGH NORTHWEST WISCONSIN AT THE SAME TIME.  IF
SUFFICIENT DESTABILIZATION TAKES PLACE SO A FEW STORMS
DEVELOP ACROSS N-C WISCONSIN...THINK ISOLATED TO SCATTERED
THUNDERSTORMS WILL CONTINUE THROUGH AT LEAST MID-EVENING.  JUDGING
BY UPSTREAM ACTIVITY...SUPERCELLS WITH LARGE HAIL AND DAMAGING WINDS
WILL BE POSSIBLE.  SOME OF THIS THUNDERSTORM ACTIVITY COULD SPREAD
SOUTHEAST INTO THE FOX VALLEY AND NORTHEAST WISCONSIN LATE IN THE
EVENING THOUGH FORCING WILL BE WEAKENING FARTHER SOUTHEAST.  STORMS
SHOULD BE WEAKENING MID-EVENING ONWARD DUE TO NOCTURNAL
COOLING...BUT A FEW ELEVATED STORMS COULD TAP INTO 2000 J/KG OF
ELEVATED CAPE WHICH COULD BRING A LOW SEVERE CHANCE. THE UPPER JET
WILL BE SHIFTING NORTH OVERNIGHT WHICH WILL TAKE THE UPPER
DIVERGENCE WITH IT.  MODELS INDICATE LITTLE TO NO CONVERGENCE ALONG
AN UPSTREAM COOL FRONT OVER THE NORTHERN MISSISSIPPI VALLEY SO ANY
LINGERING CONVECTION SHOULD CONTINUE TO WEAKEN OVERNIGHT.
REDUCED PRECIP CHANCES DUE TO THE UNCERTAINTY OF THE DEVELOPMENT AND
COVERAGE OF STORMS.  MUGGY AND BREEZY NIGHT TIME LOWS IN THE MIDDLE
TO UPPER 60S.

MONDAY...WEAK UPSTREAM OCCLUDED FRONT WILL MOVE SLOWLY TO THE EAST INTO
CENTRAL WISCONSIN DURING THE AFTERNOON...PLACING EASTERN PORTIONS OF
THE STATE IN THE WARM SECTOR.  ANTICIPATE AREAS OF LOW STRATUS OVER
PARTS OF THE AREA TO START THE MORNING.  BUT WITH HEATING...MIXING
SHOULD YIELD AT LEAST PARTLY CLOUDY CONDITIONS BY MIDDAY.  FURTHER
HEATING INTO THE LOWER TO MIDDLE 80S WILL YIELD 2000-3000 J/KG OF ML
CAPE DURING PEAK HEATING AND LITTLE TO NO CIN OVER EAST-CENTRAL WISCONSIN.
0-6KM BULK SHEAR WILL BE IN THE 40-50 KT RANGE WITH CURVED
HODOGRAPHS SUGGESTING A DISCRETE STORM MODE.  FORCING VIA MID-LEVEL
HEIGHT FALLS AND WEAK SHORTWAVES ROUNDING THE BASE OF THE UPPER
TROUGH IS PROGGED TO ARRIVE LATE IN THE AFTERNOON.  THESE CONDITIONS
SUPPORT A POTENTIAL FOR A SEVERE WEATHER EVENT LATE AFTERNOON ONWARD
OVER EAST-CENTRAL AND NORTHEAST WISCONSIN PENDING MORNING
CLOUDINESS/SHORTWAVE TIMING WHICH COULD DELAY THUNDERSTORM
FORMATION.  THREATS WILL INCLUDE DAMAGING WINDS AND LARGE HAIL.
HIGHS IN THE LOWER TO MIDDLE 80S.

.LONG TERM...MONDAY NIGHT THROUGH SUNDAY
ISSUED AT 238 PM CDT SUN JUN 29 2014

THE SEVERE THUNDERSTORM AND HEAVY RAINFALL THREAT MONDAY EVENING
IS THE BIGGEST FCST CHALLENGE.

A WIDESPREAD SVR TSTM AND HEAVY RAINFALL THREAT OVER THE FOX
VALLEY/LKSHR ON MONDAY EVG AREAS LOOKS LIKE IT WILL BE CONTINGENT
UPON THE DEVELOPMENT AND MOVMT OF A SFC WAVE ALONG THE ADVANCING
COLD FRONT. THE ECMWF/GEM AND GFS ALL HAVE SOME SEMBLANCE OF A
SFC WAVE MOVG FROM FAR SW WI AT 00Z TO NE WI OR CENTRAL LK MICH BY
06Z...WITH STG 0-3 KM HELICITIES OF 300-400 MOVG THROUGH OUR SE
CWA DURING THE EVG HOURS. DEEP LAYER SHEAR OF 45 TO 60 KTS WILL BE
VERY FAVORABLE FOR SUPERCELLS AS WELL. STRONG UPPER LEVEL DIVG IN
THE RRQ OF A 100+ KT JET STREAK WILL COMBINE THE APPROACHING FRONT
AND A DEVELOPING LLJ TO PROVIDE PLENTY OF LIFT FOR TSTM
DEVELOPMENT. SBCAPE OF 1500-2000 J/KG IS EXPECTED OVER THE FOX
VALLEY EARLY IN THE EVG...ALONG WITH A VERY MOIST AIR MASS WITH
PWATS NEAR 2 INCHES AND H8 DEW POINTS OF +14 TO +18 C. HOWEVER...
THE NAM/SREF SUGGEST THAT THE SFC WAVE AND ASSOCIATED WARM FRONT
MAY GET HUNG UP NEAR THE IL/WI BORDER...AND FOCUS THE BEST SEVERE
WX AND HEAVY RAINFALL POTENTIAL OVER SOUTHERN WI. THESE
DIFFERENCES COULD MAKE THE DIFFERENCE BETWEEN A TORNADO OUTBREAK
ACROSS THE SE THIRD OF GRB CWA...OR A GLANCING BLOW WITH SOUTHERN
WI GETTING THE BRUNT OF THE ACTION. HAVE KEPT CATEGORICAL POPS
OVER OUR SE COUNTIES...TAPERING BACK TO LIKELY/CHC CATEGORIES
FARTHER NW. HAVE KEPT THE OVERNIGHT PERIOD DRY...ALTHOUGH WILL
NEED TO WATCH THIS...AS THE ECMWF HAS PCPN LINGERING IN NE WI
PAST MIDNIGHT.

AN UPPER LEVEL TROF AND ASSOCIATED NW CYCLONIC FLOW AT THE SFC
WILL KEEP SHOWERS IN THE FCST THROUGH WEDNESDAY AFTERNOON OR
EVENING...WITH CANADIAN HIGH PRESSURE BRINGING DRY CONDITIONS
ON THURSDAY AND FRIDAY. COOLER TEMPS WILL BE FELT DURING THIS
PERIOD.

MODELS DISAGREE ON HOW QUICKLY THE SFC HIGH WILL SHIFT EAST
LATER IN THE WEEK...WITH THE GEFS SLOWEST TO PULL THE HIGH
OUT OF THE WESTERN GREAT LAKES. OVERALL...EXPECT A SLIGHT
WARMING TREND INTO THE WEEKEND...WITH A SMALL CHANCE OF
TSTMS...ESPECIALLY IN OUR WESTERN AND NORTHERN COUNTIES.
&&

.AVIATION...FOR 00Z TAF ISSUANCE
ISSUED AT 612 PM CDT SUN JUN 29 2014

MIXING INTO SLIGHTLY DRIER AIR ALOFT HAS KNOCKED HUMIDITIES DOWN A
BIT...AND SHOULD WORK AGAINST GETTING TOO MUCH FG FORMATION
OVERNIGHT. SHRA MAINLY OUT OF MID CLD DECK WL AFFECT THE CENTRAL
AND E-C WI TAF SITES THIS EVENING. MORE CELLULAR DEVELOPMENT IN NW
WI MAY AFFECT THE RHI AREA FOR A TIME. AFTER THAT...BEST GUESS IS
THAT SIG PCPN WL HOLD OFF UNTIL TOMORROW. BUT...WL NEED TO WATCH
CLOSELY ANY DEVELOPMENT THAT OCCURS IN IA TO MAKE SURE IT DOESN/T
CLIP THE C/E-C WI TAF SITES. SO CONFIDENCE IN DRY FCST NOT AS HIGH
AS IT COULD BE.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....MPC
LONG TERM......KIECKBUSCH
AVIATION.......JS
Hazardous weather outlook, Jun 29, 1:50 PM CST, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
250 PM CDT SUN JUN 29 2014

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-302000-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
250 PM CDT SUN JUN 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH DAMAGING
WINDS AND LARGE HAIL THROUGH THE MID-EVENING HOURS OVER NORTH-
CENTRAL WISCONSIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AND TORRENTIAL RAINFALL
ON MONDAY AFTERNOON AND EVENING...OVER EAST CENTRAL...AND PARTS
OF CENTRAL AND NORTHEAST WISCONSIN. THIS COULD BE A SIGNIFICANT
EVENT...WITH WIDESPREAD DAMAGING WINDS...LARGE HAIL AND ISOLATED
TORNADOES. TORRENTIAL RAINFALL AND FLOODING ARE ALSO POSSIBLE.

THERE IS A SMALL CHANCE OF THUNDERSTORMS TUESDAY AFTERNOON...AND
POSSIBLY AGAIN OVER THE WEEKEND. WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES FROM TONIGHT THROUGH
MONDAY EVENING. SPOTTERS ARE ALSO ENCOURAGED TO FORWARD ANY
RAINFALL AMOUNTS OVER AN INCH TO THE NATIONAL WEATHER SERVICE.

LMZ521-522-541>543-302000-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
250 PM CDT SUN JUN 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE LATE IN THE EVENING AND OVERNIGHT...AND WILL
POSE A HAZARD TO BOATERS. THE STRONGER STORMS WILL PRODUCE
TORRENTIAL RAINFALL AND STRONG GUSTY WINDS.

PATCHY DENSE FOG MAY SIGNIFICANTLY REDUCE VISIBILITIES AT
TIMES...POSING A HAZARD TO BOATERS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

THUNDERSTORMS WILL POSE A HAZARD TO BOATERS AT TIMES MONDAY AND
MONDAY EVENING. THE STRONGER STORMS WILL PRODUCE STRONG GUSTY WINDS
AND TORRENTIAL RAINFALL.

PATCHY DENSE FOG MAY CONTINUE TO SIGNIFICANTLY REDUCE
VISIBILITIES AT TIMES THROUGH MONDAY NIGHT...POSING A HAZARD TO
BOATERS.

THERE IS ALSO A SMALL CHANCE OF THUNDERSTORMS ON TUESDAY
AFTERNOON...AND POSSIBLY AGAIN NEXT WEEKEND.

MPC/TSK

In the hours before

Special weather statement, Jun 29, 6:18 PM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
718 PM CDT SUN JUN 29 2014

WIZ005-300100-
VILAS-
718 PM CDT SUN JUN 29 2014

...SEVERE THUNDERSTORM ON A COURSE TO COME VERY CLOSE TO NORTHWEST
VILAS COUNTY...

AT 709 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM JUST NORTHWEST OF GLIDDEN...OR ABOUT 75 MILES
NORTHWEST OF RHINELANDER...MOVING EAST AT 40 MPH. THE STORMS HAS
ALREADY PRODUCED 1 INCH HAIL.

ON ITS CURRENT COURSE...THE STORM WILL PASS JUST NORTHWEST OF VILAS
COUNTY. HOWEVER...EVEN A SLIGHT SHIFT IN ITS MOVEMENT COULD RESULT
IN IT AFFECTING THE NORTHWEST CORNER OF VILAS COUNTY.

ANYONE ENGAGED IN OUTDOOR ACTIVITIES OVER NORTHWEST VILAS COUNTY
SHOULD CONSIDER MOVING TO A STURDY SHELTER IMMEDIATELY IN CASE THE
STORM ENDS UP AFFECTING THE AREA. LOCATIONS TO THE WEST OF PRESQUE
ISLE AND NORTH OF WINCHESTER ARE AT THE GREATEST RISK OF BEING
AFFECTED BY THIS VERY DANGEROUS STORM.

SKOWRONSKI
Special weather statement, Jun 29, 6:37 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
737 PM CDT SUN JUN 29 2014

WIZ005-300115-
VILAS-
737 PM CDT SUN JUN 29 2014

...SEVERE THUNDERSTORM ON A COURSE TO COME VERY CLOSE TO NORTHWEST
VILAS COUNTY...

AT 731 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM JUST NORTHEAST OF GLIDDEN...OR ABOUT 65 MILES
NORTHWEST OF RHINELANDER...MOVING EAST AT 45 MPH. THE STORMS HAS
ALREADY PRODUCED 1 INCH HAIL.

ON ITS CURRENT COURSE...THE STORM WILL PASS JUST NORTHWEST OF VILAS
COUNTY. HOWEVER...EVEN A SLIGHT SHIFT IN ITS MOVEMENT COULD RESULT
IN IT AFFECTING THE NORTHWEST CORNER OF VILAS COUNTY.

ANOTHER STORM WAS OVER EAST CENTRAL IRON COUNTY WISCONSIN. THIS
STORM WILL MOVE OVER NORTHWEST VILAS COUNTY AND PRODUCE PENNY SIZE
HAIL...WINDS TO 50 MPH AND HEAVY DOWNPOURS. THE STORM WILL BE NEAR
WINCHESTER BY 750 PM CDT.

ANYONE ENGAGED IN OUTDOOR ACTIVITIES OVER NORTHWEST VILAS COUNTY
SHOULD MOVE TO A STURDY SHELTER IMMEDIATELY.

SKOWRONSKI

The radar

The Marquette radar (KMQT), 163 km away, was scanning. The volume nearest the first event began at 01:31 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Vilas

When
June 29, 7:30 PM CST
Where
Vilas County, 3.66 mi NNE of Boulder Jct Arpt
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
46.180, -89.606

A thunderstorm produced quarter size hail near the intersection of CTH-M and CTH-B.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2014Every state in 2014This day in weather historyWarnings in Wisconsin, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525185.